Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Omaha, NE

March 31, 2008Gage County, Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 31, 2008, 2:54 AM CDT for Gage County, Jefferson County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2008, 2:54 AM CDT (07:54 UTC)
Expired
Mar 31, 2008, 3:30 AM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Gage County, NE, Jefferson County, NE

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
574 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:31 AM CDT, 23 minutes earlier.

Area forecast discussion, Mar 31, 2:31 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
231 AM CDT MON MAR 31 2008

.DISCUSSION...
THUNDERSTORMS ARE RAPIDLY INCREASING IN COVERAGE ACROSS NORTHEASTERN
KANSAS IN RESPONSE TO STRENGTHENING LOW LEVEL JET AND ASSOCIATED WAVE
MOVING IN. STORMS ARE ELEVATED AND WILL HAVE A HAIL THREAT ACROSS
SOUTHEAST NEBRASKA AND POSSIBLY SOUTHWEST IOWA THIS MORNING. SPC
INDICATED IN AN MCD THAT A WATCH MAY BE ISSUED LATER TONIGHT.

MEANWHILE...ACROSS EXTREME NORTHEAST NEBRASKA...THE PRECIP WILL
LIKELY BE ALL SNOW WHERE 2 TO 4 INCHES COULD OCCUR. LATEST RUC13
WOULD SUGGEST PERHAPS EVEN A BIT MORE SNOW RIGHT ALONG THE SOUTH
DAKOTA BORDER REGION. DECIDED TO ISSUE A SNOW ADVISORY FOR 4 COUNTIES
IN EXTREME NORTHEAST NEBRASKA...ESPECIALLY FOR KNOX AND CEDAR
COUNTIES...ALTHOUGH AMOUNTS IN ANTELOPE AND PIERCE COUNTIES MAY
NOT END UP BEING THAT SIGNIFICANT...BUT THEY WERE CLOSE ENOUGH TO
CALL AT THIS TIME.

AS THE SURFACE LOW MOVES TO NORTH CENTRAL MISSOURI LATER THIS MORNING
AND THEN EAST CENTRAL IOWA THIS AFTERNOON...PRECIP SHOULD BEGIN TO
WIND DOWN AFTER 18Z...ALTHOUGH SOME SCATTERED SNOW SHOWERS WILL
CONTINUE ACROSS NORTHEAST NEBRASKA...WITH BULK OF PRECIP ENDING
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

SOME LINGERING SNOW SHOWERS MAY ALSO OCCUR TONIGHT ACROSS NORTHEAST
NEBRASKA BUT THE BULK OF THE MEASURABLE SNOW WILL BE OVER BY THEN...WITH
NOT MUCH IF ANYTHING AT ALL SOUTH OF THE PLATTE RIVER.

TUESDAY SHOULD BE DRY DAY WITH THE NEXT WAVE APPROACHING FROM THE
WEST BY WEDNESDAY MORNING. KEPT TUESDAY NIGHT DRY FOR NOW WITH A
CHANCE OF RAIN/SNOW NORTHERN CWFA WEDNESDAY MORNING.

DID NOT HAVE TIME TO MUCH LOOK BEYOND WEDNESDAY NOR MAKE ANY
CHANGES FROM PREVIOUS FORECAST.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK.

CURRENT MVFR CIGS EXPECTED TO GO TO IFR CIGS AND VSBYS AFTER 09Z
AS SURFACE WAVE OVER TX PANHANDLE LIFTS NE INTO ERN KS ALONG SFC
BOUNDARY. CHANCE OF SOME TRW AT KLNK AND KOMA 09Z THRU 15Z AS BEST
FORCING MOVES ACROSS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...SNOW ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR NEZ011-012-016-
     017.
IA...NONE.

&&

DEWALD/FOBERT
Hazardous weather outlook, Mar 30, 5:22 PM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
522 PM CDT SUN MAR 30 2008

NEZ011-012-016>018-311230-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-
522 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

RAIN WILL DEVELOP TONIGHT...WHICH WILL EVENTUALLY MIX WITH AND
TURN OVER TO SNOW AFTER MIDNIGHT. AN INCH OR TWO OF SLUSHY SNOW
WILL BE POSSIBLE ALONG THE SOUTH DAKOTA BORDER REGION BY DAYBREAK
MONDAY. LIGHT SNOW WILL CONTINUE THROUGH THE MORNING HOURS ON MONDAY...WITH
ANOTHER INCH OR TWO OF ACCUMULATION POSSIBLE BEFORE IT ENDS MONDAY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

IAZ043-055-056-069-079-080-NEZ015-030>034-042>045-050>053-065-067-
311230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-THURSTON-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-CASS-
522 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A CHANCE FOR ISOLATED NON SEVERE THUNDERSTORMS OVERNIGHT.
RAIN MAY MIX WITH LIGHT SNOW BY MONDAY MORNING...BUT NO
SIGNIFICANT ACCUMULATION IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

IAZ090-091-NEZ066-068-078-088>093-311230-
FREMONT-PAGE-LANCASTER-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
522 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY MOVE INTO FAR
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATE TONIGHT...MAINLY AFTER
MIDNIGHT. IF STORMS DO DEVELOP...THEY COULD CONTINUE THROUGH
MONDAY MORNING. THE STORMS WOULD BE ELEVATED AND HAIL WOULD BE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR MONDAY.

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:41 AM CDTSnow AdvisoryOAXAntelope, Cedar, Knox, Pierce12 hr
Mar 31, 3:04 AM CDTSevere Thunderstorm WarningOAXJefferson26 min
Mar 31, 3:37 AM CDTSevere Thunderstorm WarningOAXNemaha, Pawnee, Richardson23 min
Mar 31, 3:45 AM CDTSevere Thunderstorm WarningOAXRichardson30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.